A Caltech Library Service

Lagrangian Reduction and the Double Spherical Pendulum

Marsden, Jerrold E. and Scheurle, Jürgen (1993) Lagrangian Reduction and the Double Spherical Pendulum. Zeitschrift für Angewandte Mathematick und Physik, 44 (1). pp. 17-43. ISSN 0044-2275.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


This paper studies the stability and bifurcations of the relative equilibrium of the double spherical pendulum, which has the circle as its symmetry group. The example as well as others with nonabelian symmetry groups, such as the rigid body, illustrate some useful general theory about Lagrangian reduction. In particular, we establish a satisfactory global theory of Lagrangian reduction that is consistent with the classical local Routh theory for systems with an abelian symmetry group.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 1993 Birkhäuser Verlag, Basel. Received June, 1991, revised May, 1992; this printing, May 8, 1994. Dedicated to Professor Klaus Kirchgässner on the occasion of his 60th birthday. Research partially supported by a Humboldt award at the Universität Hamburg and by DOE Contract DE-FG03-88ER25064.
Funding AgencyGrant Number
Universität Hamburg Humboldt award UNSPECIFIED
Department of Energy (DOE)DE-FG03-88ER25064
Record Number:CaltechAUTHORS:20100908-095935372
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:19827
Deposited By: Ruth Sustaita
Deposited On:09 Sep 2010 15:28
Last Modified:01 May 2015 19:41

Repository Staff Only: item control page